Hail, Jefferson
- When
- June 27, 4:03 PM CST
- Where
- Jefferson County, Hoover
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.317, -86.817
Nickel size hail was reported at the Galleria shopping mall.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 27, 2:00 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT THU JUN 27 2002 FORECAST QUANDARIES...POPS...RAINFALL AMOUNTS...TEMPS. CURRENT REGIONAL OBS...SATELLITE...AND RADAR MOSAIC IMAGERY DEPICTING SCT SHWRS/TSTMS DEVELOPING ACROSS TN/AL...WITH NUMEROUS SHWRS/TSTMS STRETCHING FROM KTUP...SWD INTO E LA...AND E GULF COAST. MSAS/HAND ANALYSES ILLUSTRATING DIFFUSE SFC PATTERN...WITH MULTIPLE WIND SHIFT BOUNDARIES DEVELOPING. WINDS MAINLY S-W. TEMPS MAINLY IN MID 80S...DEWPOINTS RANGING UPPER 60S E TO LOWER 70S W. BEST INSTABILITY REMAINING NEAR AL/MS BORDER. UPPER AIR PATTERN CHARACTERIZED BY BROAD UPPER LEVEL TROUGH ACROSS MS RIVER VALLEY. OF PARTICULAR NOTE...CWA PRECIP WATER VALUES AROUND 2 INCHES. 12Z THU REGION MODEL EVOLUTIONS THRU 12Z SUN IN GOOD AGREEMENT...ESPECIALLY UPPER LEVELS. AVN ONLY MODEL KEEPING WEAK SFC LOW ACROSS TN FROM FRI NIGHT THRU SUN. LATEST MODEL DIAGNOSTIC DISCUSSION HAS NO REGIONAL MODEL PREFERENCE. AM INCLINED TO DISCOUNT AVN WEAK SFC LOW DEVELOPMENT TO OUR N. OTHERWISE... LIKE MODEL RUNS CONSISTENCIES AS OF LATE...AND WILL LEAN TOWARD A COMPROMISE SOLUTION FOR UPCOMING FORECAST PERIOD. SFC COLD FRONT WILL MOVE FROM MIDWEST TO NEAR THE TN/SKY BORDER BY FRI NIGHT...AND THEN MOVE INTO MID TN ON SAT. FRONT WILL WASH OUT/DRIFT E ON SUN. ELONGATED UPPER LEVEL TROUGH WILL BEGIN SHIFTING TO THE E BY THIS EVENING...MOVING E INTO ATLANTIC COASTAL STATES BY FRI EVENING...WITH MIDWEST UPPER LEVEL RIDGING INFLUENCES BUILDING INTO REGION. WEAK DISTURBANCES WILL CONTINUE TO MOVE AROUND BASE OF TROUGH...PROVIDING ADDITIONAL INSTABILITY/LIFTING MECHANISMS. PRECIP WATER VALUES TO REMAIN AROUND 2 INCHES...ESPECIALLY N ZONES...THRU MUCH OF PERIOD. WITH UPPER LEVEL TROUGHING INFLUENCES TO REMAIN IN VICINITY OF REGION THRU FRI AFTERNOON...AND A 2 INCH BULLSEYE ACROSS NW ZONES BY 00Z SAT AND A 1.5 INCH BULLSEYE ACROSS N ZONES BY 00Z SUN. WILL GO WITH LIKELY POPS N THRU SAT N. WILL GO WITH SIMILAR POP SCENARIO AS PREVIOUS FORECAST PACKAGE FOR CNTRL LOCATIONS THRU PERIOD. MAY ALSO EXPERIENCE SOME HEAVY RAINFALL N LOCATIONS. HOWEVER...WILL NOT MENTION AT ZONES AT THIS POINT AND LEAVE THIS TO LATER MODEL RUNS/ AND EVENING/FRI MORNING FORECASTER/S INTERPRETATIONS. SKY CONDITIONS COULD BE TRICKY THRU PERIOD...AS SKIES COULD RANGE FROM PTCLDY TO OVC IN SHORT TIME PERIODS. THUS...BELIEVE MEAN SKY CONDITION WILL BE MOCLDY. THUS...WILL ADDRESS MEAN IN ZONES. REST OF WEEK...TYPICAL AL SUMMERTIME WX PATTERN WILL CONTINUE. UPPER LEVEL RIDGING WILL DEVELOP AND PERSIST. HOWEVER...WITH SWLY FLOW...IN DIFFUSE SFC PATTERN...CWA WILL EXPERIENCE DIURNALLY BASED SCT SHWRS/TSTMS UNDER MAINLY PTCLDY SKIES. TEMPS...WILL GO WITH A BLENDED MODEL/REGIONAL TEMP SOLUTION. THANKS FOR COORDINATION BNA PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY... HSV TW 071/083/071/085 6666 BHM BB 071/085/071/086 6555 MGM BB 071/087/071/088 5544 .BHM...NONE.
ALZ001>050-272130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 132 PM CDT THU JUN 27 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... WARM...MOIST...AND UNSTABLE GULF AIR REMAINS ENTRENCHED ACROSS THE FORECAST AREA. AN UPPER LEVEL TROUGH EXTENDING FROM EASTERN TEXAS NORTHWARD INTO THE OHIO VALLEY...WILL BRING GREATER CHANCES OF THUNDERSTORMS TO WESTERN ALABAMA...AS WEAK UPPER LEVEL DISTURBANCES MOVE NORTHWARD THROUGH THE TROUGH. HOWEVER...WITH AMPLE MOISTURE AND HEATING...THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. LOCATIONS THAT APPEAR MORE FAVORABLE FOR DEVELOPMENT INCLUDE...THE SOUTHERN COUNTIES FROM DEMOPOLIS...TO SELMA...MONTGOMERY...AND NORTHEASTWARD ALONG I 85...AND NORTHWESTERN ALABAMA FROM FAYETTE...TO ADDISON...AND HUNTSVILLE. SOME AREAS HAVE BEEN FAIRLY CLOUD-FREE THIS MORNING... WHICH HAS ALLOWED MORE HEATING THAN IN THE LAST FEW DAYS. LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY THE STRONGER STORMS. ACROSS NORTHWESTERN ALABAMA...THERE IS A HIGHER POTENTIAL FOR WET MICROBURST ACTIVITY. ISOLATED OCCURRENCES OF DAMAGING WINDS AND SMALL HAIL ARE POSSIBLE. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...3 MONTGOMERY...3
The Birmingham radar (KBMX), 17 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported at the Galleria shopping mall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300672.